Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



A fundamental matrix equation for finite sets

Author: H. J. Ryser
Journal: Proc. Amer. Math. Soc. 34 (1972), 332-336
MSC: Primary 05B20
MathSciNet review: 0294151
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ S = \{ {x_1},{x_2}, \cdots ,{x_n}\} $ be an n-set and let $ {S_1},{S_2}, \cdots ,{S_m}$ be subsets of S. Let A of size m by n be the incidence matrix for these subsets of S. We now regard $ {x_1},{x_2}, \cdots ,{x_n}$ as independent indeterminates and define $ X = {\text{diag}}[{x_1},{x_2}, \cdots ,{x_n}]$. We then form the matrix product $ AX{A^T} = Y$, where $ {A^T}$ denotes the transpose of the matrix A. The symmetric matrix Y has in its (i,j) position the sum of the indeterminates in $ {S_i} \cap {S_j}$, and consequently Y gives us a complete description of the intersection patterns $ {S_i} \cap {S_j}$. The specialization $ {x_1} = {x_2} = \cdots = {x_n} = 1$ of this basic matrix equation has been used extensively in the study of block designs. We give some other interesting applications of the matrix equation that involve subsets with various restricted intersection patterns.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 05B20

Retrieve articles in all journals with MSC: 05B20

Additional Information

Keywords: Block design, incidence matrix, indeterminate, matrix equation, set, set intersection, subset, (0, 1)-matrix
Article copyright: © Copyright 1972 American Mathematical Society

American Mathematical Society